Anti-tumor necrosis alpha agents are used to treat many conditions including psoriasis. So, how can it be that when used for treatment of inflammatory bowel disease, it can cause psoriasis?
Source: Eickstaedt JB, Killpack L, Tung J, et al. Psoriasis and psoriasiform eruptions in pediatric patients with inflammatory bowel disease treated with anti-tumor necrosis factor alpha agents [published online ahead of print February 17, 2017]. Pediatr Dermatol. doi:10.1111/pde.13081. See AAP Grand Rounds commentary by Dr. Philip Rosenthal (subscription required).
The short answer to my question, after studying this article and several more in the literature, is that I don't know exactly.
Researchers at Mayo Clinic (the study site is another important caveat I'll mention later) performed an almost 13-year chart review of children and adolescents with inflammatory bowel disease (IBD) who were receiving anti-tumor necrosis factor (TNF) alpha medication and also developed psoriasis. They discovered 14 individuals; half of them had the medication stopped, and 10 ultimately were able to return to receiving anti-TNF alpha therapy without return of psoriasis, while undergoing topical therapy for psoriasis. Although this is a large patient series for children with this complication of anti-TNF alpha therapy, it is still a small number of patients, so it's hard to conclude much from the details presented in this study. In fact, I found myself wondering why the group didn't take the investigation one step up the study design chain and perform a case-control study to look at possible risk factors for this condition in children with IBD and anti-TNF alpha therapy. Maybe that's planned for the future. Still, I wish the authors had at least told us how many total IBD patients were treated with anti-TNF alpha agents, so we could get a glimpse of how common this might be in their population.
Of greater interest to me, and I hope to readers as well, is the question I proposed above. How can the same agent used to treat a specific condition also cause it? The link between anti-TNF alpha therapy and psoriasis has been known for many years, and a fair amount of research has been performed trying to elucidate the mechanism. The best guess at a mechanism is that use of anti-TNF alpha agents in IBD can alter the balance between TNF-alpha and interferon-alpha in the body. The agents appear to permit increased interferon-alpha production, which may favor development of psoriasis. As the authors of the Mayo study mention, much more work is needed to test this hypothesis.
I highlight the fact that this study was done at the Mayo Clinic to highlight a caution in interpreting the information. Not only is Mayo Clinic a tertiary referral system, it also tends to receive patients from well beyond the confines of their geographic region. Thus, I would expect their case series to have a significant spectrum of disease bias, probably tilting towards more severe or unusual cases. Thus, their rates of unusual complications might be higher than expected for the patient population as a whole.
Anti-TNF alpha agents have been a boon to IBD patients, but not without risk of serious side effects, including increased rates of infection and malignancy. Primary care providers should be attuned to these risks to help spot complications early. The US Food and Drug Administration's web page for Postmarket Drug Safety is a nice general tool. A relatively recent systematic review of psoriasis associated with anti-TNF alpha therapy also is informative.